Colorado, 2025

Hail in Colorado, May 24, 2025

May 24, 2025 · NWS BOU · 4 events in 1 county or zone

Two supercell thunderstorms tracked eastward across the western part of Elbert County during the afternoon of May 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Two supercell thunderstorms tracked eastward across the western part of Elbert County during the afternoon of May 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 24, 10:57 AM MST, 2 hours 27 minutes earlier. Its key messages:

  • A conditional severe threat today across most of the plains and I-25 corridor.
  • Higher shower and storm coverage through the Memorial Day Weekend, along with cool temperatures.
  • Gradual warming next week with more typical shower/storm coverage each afternoon and evening.
Area forecast discussion, May 24, 10:57 AM MST, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1157 AM MDT Sat May 24 2025

.KEY MESSAGES...

- A conditional severe threat today across most of the plains and
  I-25 corridor.

- Higher shower and storm coverage through the Memorial Day
  Weekend, along with cool temperatures.

- Gradual warming next week with more typical shower/storm
  coverage each afternoon and evening.

&&

.UPDATE...
Issued at 325 AM MDT Sat May 24 2025

Forecast for today regarding severe thunderstorms across the urban
corridor and eastern plains has not become any more clear over the
past 12 hours. A cyclone has formed bringing northwest to west winds
to a good part of the Denver area keeping the low clouds from moving
in. Models show this cyclone staying in place, but varying in
strength through the morning and this could limit the amount of low
clouds. If this were to occur, chances for strong to severe
thunderstorms would be fairly high with a moist and unstable airmass
in place. For areas north of Denver, low clouds have formed.

One change for today...even though the easterly push last evening
did spill a little over the Continental Divide, there's not enough
of an easterly push to keep moisture in place. Drier air will mix
out of the low level moisture by this afternoon. Precipitable water
values fall below a quarter inch so it will be very dry. Therefore,
removed the mentioned of showers and thunderstorms for today and
tonight west of the Continental Divide.

&&

.SHORT TERM /Through Saturday/...
Issued at 302 PM MDT Fri May 23 2025

For the most part, things continue to progress as expected this
afternoon. Across the metro, it's been a little slower to warm up,
with the near-surface inversion just a touch stronger than
guidance had suggested. Temperatures have made it into the upper
70s/low 80s so far, and high temperatures are still expected to
make it into the low/mid 80s for most locations later this
afternoon (high so far at DEN is 82F).

Meanwhile, the more interesting part of the forecast will unfold
over the next few hours. Convection has already developed across
Elbert county, where SPC Mesoanalysis suggests the inversion/cap
has eroded better than anticipated. With guidance not handling
this well, it's difficult to say how this will evolve as it drifts
towards the better moisture/instability axis, but at least a
marginal severe threat exists along/south of I-70 into Lincoln
county this afternoon and evening.

The convection north of Cheyenne still looks to be the main show
this afternoon. Guidance has been remarkably consistent, with a
dominant supercell or two eventually emerging from the currently
disorganized TS, which then turn right and drop southeastward into
the northeast corner of Colorado. Though there remains some
modest capping in the region, continued daytime heating along with
some surface moisture convergence should continue to erode what
little cap remains. In general, the parameter space is largely
favorable for severe convection, with MLCAPE exceeding 2000 J/kg
along with ample deep layer shear. There may be some brief
potential for a tornado or two, with some sort of boundary noted
on KFTG radar near STK-AKO.

As we move onto tonight, deep boundary layer moisture is expected
to advect into the region as east-southeasterly flow strengthens
(potentially aided by convective outflow across eastern Colorado).
While this will increase surface dew points into the upper 40s/low
50s across the Denver metro, it will also lead to widespread
stratus... making tomorrow's forecast difficult.

We'll almost certainly start the forecast period socked in stratus
across most of the lower elevations. Guidance, like just about
every other time we have this setup, provides a large range of
solutions but little in the way of any clear signal. There are
generally two schools of thought here, depending on your
perspective. The first would be that the continued southeasterly
surface flow eventually forces some stratus breakout by mid/late
morning, leading to widespread destabilization across the I-25
corridor and adjacent plains by midday. Guidance in this camp
paints quite a favorable setup across most of the metro and
plains, with good CAPE/bulk shear profiles and curved hodographs.
If this were the case, scattered supercells would be a favored
storm type with hail as the primary threat. On the other hand, a
deeper stratus deck that doesn't manage to burn off would lead to
significant capping (12z NAMnest solution) with a few weak
thunderstorms across the lower elevations. As is normally the
case, we'll likely have a better idea by tomorrow morning.

Temperatures will be cooler than today either way, but should
reach the upper 60s to low 70s.

&&

.LONG TERM /Saturday night through Friday/...
Issued at 302 PM MDT Fri May 23 2025

Cooler weather will prevail for Sunday and Memorial Day as an
upper trough continues to slowly move eastward towards the CWA.
Sunday looks to be the coolest day of the week, as a thicker
stratus deck is likely to form Saturday night (especially if
additional moisture/precip is added from convection). There's
enough forcing to support widespread showers and a few storms in
the afternoon with skinny CAPE profiles across the lower
elevations.

The overall pattern doesn't change significantly Monday, with
temperatures again in the 60s and additional chances for afternoon
showers/storms. We probably won't have a good handle on any
timing/severity of storms for another day or two, so those with
outdoor activities planned should continue to check back for
further updates.

Model solutions gradually diverge into next week, though most
ensemble guidance would suggest at least chances for
showers/storms during the afternoon/evening hours... not all that
atypical for late May in Colorado. A gradual warming trend is
expected through the week, with potentially warmer weather looming
as we get to next weekend with hints of a larger ridge developing
in that timeframe.

&&

.AVIATION /18Z TAFS through 18Z Sunday/...
Issued at 1153 AM MDT Sat May 24 2025

Satellite pictures are showing the Stratus deck over DIA starting
to break starting to break up a bit at this time. Ceilings are
coming up a bit as well. Best short range model consensus is that
convection could get to DIA around 22Z, so will leave the PROB30
group in there. Models are not in agreement concerning pops
overnight at DIA. There is still the potential for fog from around
06Z to around 15Z, so will keep that in as well. Cross sections
show ceilings should be down low by 06Z and stay that way well
into Sunday. Will go with OVC012 or lower.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE.......Meier
SHORT TERM...Hiris
LONG TERM....Hiris
AVIATION.....rjk
Hazardous weather outlook, May 24, 9:05 AM MST, 4 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1005 AM MDT Sat May 24 2025

COZ030>051-251615-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1005 AM MDT Sat May 24 2025

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

A few severe thunderstorms will be possible this afternoon
through the early evening hours along the I-25 Corridor from
Denver south to the Palmer Divide. At this time, the main focus
area appears to be over southern portions of the Denver metro,
eastern Douglas county and western portions of Elbert county.
Large hail, damaging winds and a few tornadoes will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Scattered to numerous showers and storms can be expected on
Sunday, but cooler weather will likely limit instability and any
severe storm threat. Memorial day should see a little lower shower
and storm coverage, with temperatures remaining below normal.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon after 2 pm.

In the hours before

Special weather statement, May 24, 12:28 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Denver CO
128 PM MDT Sat May 24 2025

COZ041-242015-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
128 PM MDT Sat May 24 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ELBERT...SOUTH
CENTRAL ARAPAHOE AND NORTHEASTERN DOUGLAS COUNTIES UNTIL 215 PM
MDT...

At 128 PM MDT, Doppler radar was tracking a strong thunderstorm over
Franktown, or 24 miles southeast of Denver, moving northeast at 15
mph.

HAZARD...Wind gusts up to 40 mph and half inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Extreme Southern Aurora, southeastern Centennial, northeastern
  Castle Rock, southeastern Parker, Elizabeth, Ponderosa Park, The
  Pinery and Franktown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3933 10467 3939 10483 3951 10481 3951 10480
      3949 10479 3949 10477 3951 10475 3953 10476
      3953 10475 3957 10477 3958 10474 3961 10473
      3962 10468 3960 10468 3959 10463 3958 10462
      3959 10460 3951 10445 3938 10445
TIME...MOT...LOC 1927Z 204DEG 12KT 3941 10476

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Gimmestad
Special weather statement, May 24, 1:11 PM MST, 13 minutes before
Special Weather Statement
National Weather Service Denver CO
211 PM MDT Sat May 24 2025

COZ041-242100-
Elbert/Central and East Douglas Counties Above 6000 Feet CO-
211 PM MDT Sat May 24 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN ELBERT COUNTY
UNTIL 3 PM MDT...

At 211 PM MDT, Doppler radar was tracking a strong thunderstorm near
Elizabeth, or 33 miles southeast of Denver, moving east at 15 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is possible.

Locations impacted include...
  Kiowa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3930 10457 3944 10458 3948 10436 3945 10437
      3946 10433 3944 10433 3939 10434 3937 10433
      3937 10431 3935 10430 3934 10431 3934 10432
      3932 10434 3931 10433 3932 10432 3930 10433
      3930 10432 3929 10432 3930 10430 3926 10429
TIME...MOT...LOC 2011Z 265DEG 11KT 3936 10453

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Gimmestad

The radar

The Denver radar (KFTG), 47 km away, was scanning. The volume nearest the first event began at 20:21 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Elbert

When
May 24, 1:24 PM MST to 1:29 PM MST
Where
Elbert County, 2.25 mi ENE of Elizabeth
Measured
1.25 in hail
Reported by
Public
Coordinates
39.360, -104.560

Report from Mping.

Hail, Elbert

When
May 24, 1:37 PM MST to 1:45 PM MST
Where
Elbert County, 1.75 mi ESE of Kiowa
Measured
2 in hail
Reported by
Public
Coordinates
39.340, -104.440

Report from Mping.

Hail, Elbert

When
May 24, 2:46 PM MST to 2:58 PM MST
Where
Elbert County, 4.06 mi NNW of Elbert
Measured
1 in hail
Reported by
Public
Coordinates
39.270, -104.570

Report from Mping.

Hail, Elbert

When
May 24, 3:05 PM MST to 3:15 PM MST
Where
Elbert County, 1.61 mi E of Elbert
Measured
1.25 in hail
Reported by
Public
Coordinates
39.220, -104.500

Report from Mping.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2025Every state in 2025This day in weather historyWarnings in Colorado, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1251286, 1251287, 1251288, 1251289.